Texas, 2010

Hail in Texas, May 25, 2010

May 25, 2010 · NWS MAF · 2 events in 2 counties and zones

Scattered thunderstorms developed over the Davis and Apache Mountains of southwest Texas during the afternoon hours, as a weak upper level disturbance combined with sufficient low level moisture over the region. A couple of severe storms eventually developed northward into the Upper Trans Pecos region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Scattered thunderstorms developed over the Davis and Apache Mountains of southwest Texas during the afternoon hours, as a weak upper level disturbance combined with sufficient low level moisture over the region. A couple of severe storms eventually developed northward into the Upper Trans Pecos region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 25, 2:07 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, May 25, 2:07 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 PM CDT TUE MAY 25 2010

.DISCUSSION...
MOST OF WEST TEXAS AND SOUTHEAST NEW MEXICO WILL REMAIN UNDER A
SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
THE LATEST RADAR DATA CONTINUES TO SHOW DEVELOPING THUNDERSTORMS
ACROSS THE DAVIS AND APACHE MOUNTAINS...WITH CU DEVELOPMENT NOTED
ACROSS THE GUADALUPES AND INTO THE LEA COUNTY WHERE THE DRYLINE IS
LOCATED. WE EXPECT THIS ACTIVITY TO CONTINUE TO DEVELOP THIS
AFTERNOON...THEN SPREAD EAST INTO THE PLAINS OF WEST TEXAS AS MID-
LEVEL SUPPORT ARRIVES THIS EVENING. THE MAIN THREATS WILL BE THE
CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO REMAINS POSSIBLE...ESPECIALLY ACROSS
THE LOWER TRANS PECOS REGION WHERE LOCALLY BACKED FLOW WILL
ENHANCE LOW-LEVEL WIND SHEAR. WE HAVE CONTINUED TO MENTION SEVERE
THUNDERSTORMS IN THE FORECAST AND THE LATEST HAZARDOUS WEATHER
OUTLOOK.

ON WEDNESDAY...THE FOCUS FOR CONVECTION WILL SHIFT FARTHER WEST
INTO THE MOUNTAINS AS THE 700-500MB THETA-E RIDGE AXIS REMAINS
STRONGER ACROSS THESE AREAS. MID AND UPPER LEVEL RIDGING BUILDS
OVER THE AREA ON THURSDAY AND FRIDAY...WHICH SHOULD KEEP THE
FOCUS FOR CONVECTION OVER THE MOUNTAINS. THIS WILL ALSO LEAD TO
WARMING TEMPERATURES ACROSS THE REGION. SOME WEAK MID-LEVEL
SUPPORT MAY ARRIVE THIS WEEKEND...WHICH COULD LEAD TO AN INCREASE
IN THUNDERSTORM CHANCES. IN ADDITION...TEMPERATURES WILL LIKELY
REMAIN A FEW DEGREES ABOVE NORMAL. MEDIUM RANGE GUIDANCE DIFFERS
INTO EARLY NEXT WEEK...SO LITTLE CHANGE WAS MADE TO THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              65  84  65  89  /  30  10  10  10
CARLSBAD NM                63  87  63  90  /  30  30  20  20
DRYDEN TX                  69  87  68  92  /  30  10  10  10
FORT STOCKTON TX           66  87  66  91  /  30  10  10  10
GUADALUPE PASS TX          59  80  59  83  /  20  30  20  30
HOBBS NM                   63  85  63  86  /  40  20  20  10
MARFA TX                   56  86  55  85  /  30  30  20  30
MIDLAND INTL AIRPORT TX    65  85  65  90  /  30  10  10  10
ODESSA TX                  66  85  66  89  /  40  10  10  10
WINK TX                    69  91  69  95  /  40  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

76/06
Hazardous weather outlook, May 25, 12:08 PM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
108 PM CDT TUE MAY 25 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
108 PM CDT TUE MAY 25 2010 /1208 PM MDT TUE MAY 25 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND
MUCH OF WEST TEXAS THIS AFTERNOON AND TONIGHT. SOME THUNDERSTORMS
WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.
THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL...WHICH MAY LEAD TO LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS THROUGH
THE LATTER HALF OF THE WEEK...MAINLY ALONG AND WEST OF THE PECOS
RIVER. A FEW THUNDERSTORMS MAY BECOME SEVERE ALONG WITH LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND
EVENING ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE TRANS PECOS
REGION AND THE PERMIAN BASIN. SPOTTERS AND EMERGENCY MANAGERS
NEED TO MONITOR DEVELOPING WEATHER AND BE PREPARED FOR POSSIBLE
ACTIVATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 25, 10:20 AM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1120 AM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     HAIL             10 NNE FORT STOCKTON    31.02N 102.82W
05/24/2010  E1.75 INCH       PECOS              TX   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL REPORTED 10 MILES NNE OF FORT
            STOCKTON ALONG FARM TO MARKET ROAD 1053.

0208 PM     TSTM WND GST     PLEASANT FARMS          31.68N 102.34W
05/24/2010  E65.00 MPH       ECTOR              TX   FIRE DEPT/RESCUE

            ESTIMATED 65 MPH WIND CAUSED ALUMINUM CARPORT TO BE BLOWN
            OVER AND TWISTED IN PLESANT FARMS.

0339 PM     TSTM WND GST     7 SSE GIRVIN            30.98N 102.34W
05/24/2010  E60.00 MPH       PECOS              TX   PUBLIC

            ESTIMATED 60 MPH WIND GUST 7 MILES SSE OF GIRVIN. SEVERAL
            LARGE TREE LIMBS SNAPPED.

0339 PM     HAIL             7 SSE GIRVIN            30.98N 102.34W
05/24/2010  E1.00 INCH       PECOS              TX   PUBLIC

0408 PM     HAIL             6 W BAKERSFIELD         30.89N 102.40W
05/24/2010  E1.75 INCH       PECOS              TX   PUBLIC

            GOLF BALL SIZE HAIL REPORTED 6 MILES WEST OF BAKERSFIELD
            ALONG INTERSTATE 10.

0430 PM     HAIL             6 N BAKERSFIELD         30.98N 102.30W
05/24/2010  E1.75 INCH       PECOS              TX   PUBLIC

0721 PM     HAIL             20 NE SANDERSON         30.35N 102.16W
05/24/2010  E2.00 INCH       TERRELL            TX   PUBLIC

            TWO INCH HAIL REPORTED 20 MILES NE OF SANDERSON ALONG FM
            2400

&&

CHRIS.DANIELS
Special weather statement, May 25, 1:46 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 PM CDT TUE MAY 25 2010

TXZ074-075-252015-
PECOS-DAVIS/APACHE MOUNTAINS AREA-
246 PM CDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL BREWSTER AND WEST CENTRAL PECOS COUNTIES UNTIL 315 PM
CDT...

AN INTENSIFYING THUNDERSTORM WITH HAIL UP TO THE SIZE OF PENNIES AND
WIND GUSTS NEAR 40 TO 50 MPH WAS LOCATED 3 MILES SOUTHEAST OF HOVEY
AT 245 PM CDT...MOVING NORTHEAST AT 15 MPH. THIS STORM WAS TRAVELING
ALONG US 67 NEAR THE PECOS AND BREWSTER COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, May 25, 1:54 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT TUE MAY 25 2010

TXZ058-074-075-252030-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
254 PM CDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EAST CENTRAL JEFF DAVIS...SOUTH CENTRAL REEVES AND WEST
CENTRAL PECOS COUNTIES UNTIL 330 PM CDT...

A QUICKLY INTENSIFYING THUNDERSTORM WITH HAIL UP TO THE SIZE OF
PENNIES AND WIND GUSTS NEAR 40 TO 50 MPH WAS LOCATED 16 MILES SOUTH
OF TOYAVALE AT 253 PM CDT...MOVING NORTH AT 15 MPH. THIS STORM WILL
CONTINUE TO MOVE ALONG AND NEAR STATE HIGHWAY 17 TOWARDS BALMORHEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, May 25, 3:02 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
402 PM CDT TUE MAY 25 2010

TXZ074-075-081-252130-
PECOS-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
402 PM CDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTH CENTRAL BREWSTER AND SOUTH CENTRAL PECOS COUNTIES
UNTIL 430 PM CDT...

AT 402 PM CDT...A RAPIDLY INTENSIFYING THUNDERSTORM WITH HAIL UP TO
THE SIZE OF NICKELS AND WIND GUSTS NEAR 50 MPH WAS LOCATED OVER
SOUTHWESTERN PECOS COUNTY ABOUT 10 MILES SOUTHEAST OF HOVEY...MOVING
SOUTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The radar

The Midland/Odessa radar (KMAF), 159 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pecos

When
May 25, 3:09 PM CST to 3:11 PM CST
Where
Pecos County, 22.8 mi NW of Chancellor
Measured
1 in hail
Reported by
Public
Coordinates
30.949, -103.393

Hail, Brewster

When
May 25, 8:21 PM CST to 8:24 PM CST
Where
Brewster County, Alpine Terlingua Arp
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
29.450, -103.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229647, 229649.